Objective: In this study, we aimed to review the literature on phenytoin intoxication induced by compound phenytoin sodium, ephedrine hydrochloride and theophylline tablets (CPEHTT).
Method: A literature search was performed in the following databases: WANFANG DATA, HowNet, National Library Reference and Consultation Alliance, Full-text Database of Foreign Medical Journals, PubMed and Ovid. The search terms were "Compound Phenytoin Sodium, ephedrine Hydrochloride and Theophylline Tablets," and "poisoning," or "toxicity," in Chinese and in English.
Result: Ten articles including 104 patients with CPEHTT intoxication were identified. The ages of the patients ranged from 52 to 82 years. Sixty-seven patients were male and thirty-seven patients were female (the male/female ratio, approximately 2:1). The most common clinical manifestations were dizziness (85%) and ataxia (85%), followed by limb weakness (65%), diplopia (25%), binocular horizontal nystagmus (24%), limb numbness (13%), nausea and vomiting (12%), somnolence (10%), tremor and high muscle tension (7%), lag in response (5%), dysarthria (6%), choking cough (2%), auditory hallucination and visual fantasy (1%), and involuntary movement (1%). All patients had chronic lung disease, and the most common disease was chronic bronchitis. The dosage ranged 4 to 15 tablets per day with medication duration of more than 1 year for most patients.
Conclusion: The CPEHTT intoxication caused by phenytoin toxicity represents a drug safety problem in China. The common clinical manifestations, serum phenytoin concentrations, and associated factors of CPEHTT intoxication are important for diagnosis and prevention. These findings may help guide clinicians to correctly attend to the use of CPEHTT and avoid its toxicity.